How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Physician
Category: Neurology
Satisfied Customers: 8688
Experience:  Doctor of Medicine
Type Your Neurology Question Here...
Dr. SH is online now
A new question is answered every 9 seconds

I want to provide you a brief overview of my symptoms and

Customer Question

I want to provide you a brief overview of my symptoms and provide as much detail as possible to help with your consultation. I am trying to find clarity towards dealing with my symptoms and perhaps recommendations moving forward.
I am a 34 year old male that has an extensive history of depression and anxiety. I have had recent blood work which came back fine in addition to several mri's the past several years. My chief complaint is memory loss (difficulty recalling names, short term memory problems), physical like symptoms which I believe is related to anxiety (head pressure, pressure around nose, right sided facial tingling). I have cognitive impairment which includes difficulty processing words, mental blocks, slur words from time to time. These particular symptoms have not gone away and the only time I see a "relief" is perhaps the placebo effect of starting a new medication.
I have treatment resistant depression that has not really responded to any antidepressants. In addition, I was on several benzo's off and on for several years for both anxiety as well as insomnia. Based on research that I have found I am often wondering if these symptoms have to do with long term effects/damage from either an antidepressant or previous benzo I have been on.
While a lot of my symptoms would simply suggest a psychological disorder I haven't experienced such physical symptoms as well as cognitive impairment like I have been for the past 5 years. I have been on merely ever class of antidepressant and in addition to sleeping pills. Is it possible that I permanently altered the brain chemicals/neurotransmitters?
Thank you in advance for your feedback. I will certainly provide any further information you may require.
Submitted: 4 months ago.
Category: Neurology
Expert:  Dr. SH replied 4 months ago.

Thank you for your question.

It is very unlikely for antidepressants to have caused permanent chemical imbalances in your brain.

So I do not think that is a possibility in your case i.e. drugs causing permanent chemical changes.

At times, we do get patients who are resistant to all kinds of medications for depression among other mental illnesses.

One therapy that is sometimes considered for treatment resistant depression, which you may be well aware of, is electroconvulsive therapy.

This option should be tried paritcularly if your depression is severe.

This session is open for any further questions that you may have.
I would appreciate it if you rate me by clicking on one of the rating options at your end on the top right hand corner as that is the only way we, the experts, are credited on here for helping you out.
Kindest regards

Customer: replied 4 months ago.
Thank you for your response. I have considered ECT as a possible option however the success rate is questionable, many have reported relapses in addition to memory problems. Would there be any explanation as to why I am having such bad memory problems, the physical like symptoms I outlined or perhaps issues from years of using benzos (klonapin, Xanax).Thanks
Expert:  Dr. SH replied 4 months ago.

Memory problems can happen due to medications i.e. benzos that you did take. So I agree with that.

Other causes, that I am sure must have been considered include low vitamin B12, thyroid problems, getting MRI of the brain done to rule out tiny infarcts in the brain among other causes.

Customer: replied 4 months ago.
Finally, have you had any feedback in the use of modafinil for cognitive issues in addition to feeling sleepy during the day? Thanks
Expert:  Dr. SH replied 4 months ago.

Modafinil is actually a very good option for people who feel sleep.

So it is certainly something that can be used in your case to make you more alert.

Related Neurology Questions